Medication for High Eye Pressure

High eye pressure is a concern in people with ocular hypertension because it is one of the main risk factors for glaucoma. Pressure lowering drops are very effective when used correctly. These are some of the most common things I get asked about pressure lowering eye drops.

Do I need to take high eye pressure medications at the same time every day?

Yes, it is best to take them at the same time every day. On the simplest level, this helps you to remember to take your treatment. Most pressure lowering drops are used once a day with morning or evening or twice a day, ideally 12 hours apart. Taking them as soon as you have brushed your teeth either morning or evening is a good way to remember for the once a day drops. For twice a day drops it can be easy to take them with your breakfast or morning tea/coffee and when you have your supper or dinner as this is 12 hours apart.

How long should I leave it between putting one high eye pressure drop in and a second if they have to be used at the same time of day?

You should wait 3-5 minutes between drops. To put the second in too soon risks washing out the first. In practical terms, you could put one in before showering/ brushing your teeth, or eating breakfast and one in after. When we prescribe eye pressure lowering drops we want it to be as straightforward as possible, and we recognise that people don’t have lots of spare time, especially in the morning.

Can I give myself too much high eye pressure medications?

You can’t overdose on eye drops when using them once, twice or even three times a day. The drop that comes out of the bottle when you squeeze it is designed to give you enough treatment and often a little more so it can overspill and run down your face. This is not a problem. The space in the bottom eyelid can vary from person to person, so it is not unusual for a drop to overspill. As long as it hits the eye or inside of the eyelid, you are getting enough from the drop dose.

This is not a problem. The space in the bottom eyelid can vary from person to person, so it is not unusual for a drop to overspill. As long as it hits the eye or inside of the eyelid, you are getting enough from the drop dose.

The high eye pressure eyedrops make my eyes red, what can I do?

It is normal for your eyes to be red when you start drops, especially the prostaglandin analogue drops such as Lumigan, Xalatan, Travatan or Saflutan. This comes from the active drug dilating the blood vessels on the surface of the eye. This usually settles down after two weeks, and you should try to persevere with them for 14 days. If the redness persists beyond this or the drops are very painful as soon as you put them in then it is more likely that you are sensitive not to the active drug in the bottle but the preservative that keeps the bottle sterile. I have a particular interest in this.

When taking drops for a long-term, lifelong condition, I believe it is critical to find a drop that causes the minimal amount of discomfort and redness. Modern preservative free forms of proven drops or laser trabeculoplasty may be suitable for you. The most important thing is to tell your specialist. If we know you are struggling with your drops we can suggest a suitable alternative. Please don’t suffer in silence.

If you are unsure about how or when to take your treatment, please ask your glaucoma specialist. They will be able to explain and give you good sensible advice to make taking eyedrops as easy as possible.

The best way to figure out your eye treatment options is to give us a call on: 020 3126 4439, or click below to request a call back:

REQUEST A CALL BACK
By | 2017-06-02T10:22:31+00:00 May 9th, 2017|Glaucoma Treatment|0 Comments

About the Author:

I’m a consultant ophthalmic surgeon with specialist interest in glaucoma, cataract surgery and common red eye conditions such as blepharitis and conjunctivitis. My patients are people who want to be highly informed, understand all of their options and work together with me to ensure the best possible eye care outcomes.

Leave a Reply